The authors describe a case of a life-threatening diabetic emergency 25 days after initiation of nivolumab (3 mg/kg) for stage 4 lung adenocarcinoma. She was admitted to the emergency department, with hyperglycaemia-related signs and symptoms, such as polyuria, polydipsia, weight loss, confusion, asthenia, dehydration, hypotension and Kussmaul respiratory pattern. Her body mass index was 21.9 kg/m2 and she did not show acanthosis nigricans. Arterial blood gas determination revealed high anion gap metabolic acidaemia and blood tests showed hyperglycaemia (1060 mg/dL), hyperketonaemia (beta-hydroxybutyrate: 6.6 mmol/dL), elevated total serum osmolality (389 mOsm/kg), low serum and urinary C-peptide and positive antiglutamic acid decarboxylase antibodies. Since nivolumab was initiated a few days before, and due to its known immune-mediated endocrine adverse events, we assumed the diagnosis of new onset immune-mediated type 1 diabetes mellitus. After prompt and adequate treatment of diabetic ketoacidosis/hyperosmolar hyperglycaemic state, she was discharged improved on multiple daily injections of insulin.
- drugs: endocrine system
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors RC, RCF and CTB: conception and design of study; acquisition of data. All authors: analysis and/or interpretation of data; drafting the manuscript; revising the manuscript critically for important intellectual content and approved the submitted version of the manuscript to be published.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.